Colorado, 2016

Hail in Colorado, June 7, 2016

June 7, 2016 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 7, 1:41 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 7, 1:41 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
241 PM MDT TUE JUN 7 2016

.SHORT TERM...(This afternoon through Wednesday)
Issued at 241 PM MDT Tue Jun 7 2016

Thunderstorms have formed over the higher terrain early this
afternoon. They will continue to spread eastward through the
afternoon and evening. Heavy rain, small hail and wind gusts to
around 40 mph will be possible with the stronger storms. A few
storms may reach severe threshold with hail up to one inch. The
storms will dissipate from west to east this evening as the
airmass stabilizes.

For Wednesday, a weak upper level trough will move from the Great
Basin into northwest Colorado. This should provide enough lift to
trigger another round of afternoon and evening thunderstorms, even
though the airmass will be drier and not as unstable. Storms
should stay below severe limits Wednesday with CAPE staying below
1000 J/kg. Temperatures will warm a few more degrees which will
put highs into the mid to upper 80s across northeast Colorado.

.LONG TERM...(Wednesday night through Monday)
Issued at 241 PM MDT Tue Jun 7 2016

For Wednesday night into Thursday the upper level trough will be
across the eastern portions of the Front Range. Winds will move
down the foothills with the help of a lee trough on the plains
keeping conditions to the east drier. There is a slight chance of
some afternoon thunderstorms over the higher terrain on Thursday
afternoon due to lingering moisture and orographic components.
Temperatures will continue to be above average with highs in the
upper 80s to lower 90s on the plains. By Thursday afternoon the
upper level trough is still hanging on over the SE portions of the
state keeping storms in the forecast for SE Colorado with drier
conditions over our CWA. If a stray storm does move off the
foothills onto the plains the main threats will be brief heavy
rain with PW values above 0.80 and gusty outflow winds with an
inverted V sounding and strong DCAPE values.

Friday into the weekend models have the upper level low hanging on
to the SE of the state but with increasing ridging ahead of the
closed low over the Pacific NW conditions will be more stable.
Strong SSW flow over the region will bring some mid level
disturbances through the weekend...specifically Friday into
Saturday and Saturday into Sunday. These disturbances will bring a
a chance of storms to the mountains and a slight chance on the
plains Saturday afternoon/evening. Supercell characteristics are
not impressive but cells could grow enough to produce brief heavy
rain with continued high PW values and gusty outflow winds.
Temperatures through the weekend will continue to climb with 90s
expected by Friday.

For the start of the week a cold front will push through Monday
morning bringing temperatures down to more seasonal normals with
highs in the upper 70s to lower 80s. Some models indicating a
denver cyclone setting up Monday evening that could help to spin
up some storms. Will keep a slight chance over the higher terrain
and Front Range for Monday and Tuesday afternoon with highs
reaching back into the mid to upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 241 PM MDT Tue Jun 7 2016

The main threat for thunderstorms in the Denver area will be 22z
to 02z. Heavy rain, small hail and wind gusts to 40 mph will be
possible with the stronger storms. Outflow winds from convection
will likely result in few wind shifts through 02z. After this,
southerly winds will prevail tonight. Scattered thunderstorms are
expected again for Wednesday afternoon and evening.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
Hazardous weather outlook, Jun 7, 9:30 AM MST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1030 AM MDT TUE JUN 7 2016

COZ030>051-081630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1030 AM MDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS BY EARLY THIS AFTERNOON AND THEN SPREAD ONTO THE
ADJACENT PLAINS DURING THE AFTERNOON AND EARLY EVENING HOURS.
MOISTURE AND INSTABILITY SHOULD BE SUFFICIENT TO PRODUCE STORMS
CAPABLE OF HEAVY RAIN...HAIL AND WIND GUSTS TO 40 MPH. A FEW
STORMS MAY REACH SEVERE LIMITS WITH HAIL UP TO AN INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING
THE AFTERNOON AND EVENING HOURS MAINLY OVER AND ALONG THE FRONT
RANGE THROUGH NEXT MONDAY. STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL... SMALL HAIL AND GUSTY WINDS. THE CHANCE FOR SEVERE
WEATHER WILL REMAIN LOW PARTICULARLY THURSDAY AND FRIDAY AS THE
ATMOSPHERE IS EXPECTED TO DRY OUT SOME WITH THE PASSAGE OF A
STRONG HIGH PRESSURE RIDGE. BY MONDAY...TEMPERATURES ARE EXPECTED
TO RETURN TO NEAR AVERAGE WITH THE PASSAGE OF A COLD FRONT.

AS TEMPERATURES CONTINUE TO WARM THIS WEEK, EXPECT THE HIGH
COUNTRY SNOW MELT TO ACCELERATE. THIS COULD POTENTIALLY CAUSE RIVER
LEVELS TO RISE. CAUTION IS ADVISED AROUND THESE SWIFT MOVING
STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, Jun 7, 3:22 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT TUE JUN 7 2016

COZ033-072300-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
422 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 500
PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF PINGREE PARK...OR 35 MILES WEST OF FORT
COLLINS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINGREE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4064 10558 4063 10558 4063 10560 4061 10557
      4060 10559 4060 10557 4057 10559 4055 10556
      4059 10552 4059 10550 4056 10549 4049 10550
      4049 10552 4048 10550 4047 10550 4053 10576
      4065 10578
TIME...MOT...LOC 2221Z 284DEG 15KT 4061 10574

COOPER

The radar

The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
June 7, 5:19 PM MST to 5:23 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.760

Hail, Douglas

When
June 7, 5:25 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.510, -104.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629646, 629643.